Hail, Putnam
- When
- June 21, 6:02 PM CST
- Where
- Putnam County, 1.74 mi SW of Unionville Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.510, -93.040
Severe thunderstorms with large hail, were observed along and north of Highway 36, during the evening hours of June 21, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms with large hail, were observed along and north of Highway 36, during the evening hours of June 21, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 21, 3:20 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 420 PM CDT MON JUN 21 2010 .DISCUSSION... ANOTHER POTENTIALLY STORMY NIGHT IS IN STORE FOR THE LOWER MISSOURI RIVER VALLEY...WHILE THE HEAT AND HUMIDITY CONTINUE TO PLAGUE THE REGION. THE DAY DAWNED ACROSS FAR EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI WITH YET ANOTHER LINE OF THUNDERSTORMS MOVING THROUGH THE REGION. THIS LINE OF STORMS FADED AWAY BUT DID LEAVE BEHIND A MODEST OUTFLOW BOUNDARY ACROSS CENTRAL MISSOURI. HOWEVER...WITH DECENT SOUTHERLY FLOW AND PLENTY OF SUNSHINE...CONDITIONS QUICKLY RECOVERED AND STORMS HAVE BEGUN TO PERCOLATE AGAIN ACROSS CENTRAL MISSOURI. CURRENT SEVERE THUNDERSTORM WATCH 366 COVERS ALL OF CENTRAL MISSOURI BACK TO JUST WEST OF THE KANSAS CITY METRO...AND CURRENT PLANS ARE TO KEEP IT GOING FOR AT LEAST THE NEXT HOUR /OR TWO/ AS CUMULUS CLOUD FIELD THAT HAS DEVELOPED ACROSS THE EASTERN HALF OF THE FORECAST AREA INDICATES THAT THERE IS STILL THE POTENTIAL FOR SOME CONVECTION. FOR TONIGHT...FOCUS TURNS TO THE POTENTIAL FOR MORE STORM DEVELOPMENT BACK ACROSS CENTRAL AND/OR WESTERN KANSAS. STATIONARY FRONT IS DRAPED ACROSS CENTRAL KANSAS WITH AN OUTFLOW BOUNDARY CURVING FROM SOUTHEAST KANSAS BACK TO THE NORTHWEST INTO THE BOUNDARY IN CENTRAL KANSAS. CONVECTIVE INITIATION IS EXPECTED TO BEGIN OCCURRING IN THIS REGION OVER THE NEXT FEW HOURS THANKS TO THE MOISTURE AND HEAT DESTABILIZING THAT REGION. ALSO...AFTERNOON WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS FROM THE RUC INDICATE THAT A JET STREAK IS MOVING NORTHEAST THROUGH COLORADO WITH THE EXIT REGION EXPECTED TO MOVE ACROSS THAT REGION OF KANSAS LATE THIS AFTERNOON/EARLY THIS EVENING. ULTIMATELY THIS IS IMPORTANT FOR OUR FORECAST AS ANY ACTIVITY THAT DEVELOPS OUT WEST IS EXPECTED TO THEN MOVE EAST OVERNIGHT. OVERNIGHT POPS ARE PREDICATED ON THIS POTENTIAL...SO IF NOTHING GOES OUT WEST...THEN OVERNIGHT POPS MIGHT NEED TO BE PULLED. TUESDAY...POPS ACROSS NORTHERN MISSOURI TUESDAY MORNING ARE BASED ON PERSISTENCE FORECASTING. EACH NIGHT STORMS FIRE UP TO OUR WEST AND MOVE EAST...WITH DECAYING ACTIVITY ACROSS NORTHERN MISSOURI DURING THE MORNING HOURS. OTHERWISE...HEAT WILL BE AN ISSUE. MOISTURE AND AFTERNOON READINGS IN THE 90S HAVE BEEN PUSHING HEAT INDEX VALUES UP TO NEAR ADVISORY CRITERIA...BUT EACH MORNING THE OUTFLOW FROM THE PREVIOUS NIGHTS THUNDERSTORMS MESS THINGS UP. SO...HAVE ONCE AGAIN PUNTED ANY DECISION ON A HEAT ADVISORY TO THE MID-SHIFT. FOR WEDNESDAY...SHORTWAVE MOVING EAST THROUGH MONTANA IS STILL EXPECTED TO PUSH A FRONTAL BOUNDARY SOUTH THROUGH THE FORECAST REGION WEDNESDAY/WEDNESDAY NIGHT...WHICH IS THE FOCUS FOR CHANCE POPS. HEAT ADVISORY MAY ALSO BE NEEDED FOR WEDNESDAY AHEAD OF THE FRONT DUE TO COMPRESSIONAL HEATING. OTHERWISE...FOR FRIDAY THROUGH THE WEEKEND...HAVE KEPT THE FORECAST DRY. MOISTURE IN THE WAKE OF WEDNESDAYS FRONT WILL BE A LITTLE LOWER...AND WITH THE RIDGE AXIS POPPING BACK UP WELL TO OUR WEST... THOUGHTS ARE THAT IT WILL BE HOT...BUT THE HUMIDITY MIGHT NOT BE AS BAD. CUTTER && .AVIATION... FOR THE 18Z TAFS...CONVECTIVE LINE OF STORMS BLEW THROUGH THE TERMINALS EARLIER TODAY...BUT CONDITIONS REMAIN A BIT UNSTABLE ACROSS THE REGION. RADAR TRENDS ALREADY INDICATE THAT MORE ACTIVITY IS TRYING TO BUBBLE UP ACROSS THE KANSAS/MISSOURI BORDER REGION...BUT CONFIDENCE IS LOW THAT ANY PARTICULAR TERMINAL WILL GET STORMS. SO...FOR NOW HAVE INCLUDED A CB IN THE CLOUD GROUP FOR THE EARLY TO MID AFTERNOON HOURS...AND WILL HAVE TO UPDATE AS NEEDED. OTHERWISE...FOR TONIGHT...IF THE TREND CONTINUES STORMS WILL FIRE OFF WELL TO THE WEST TONIGHT AND MOVE EAST OVERNIGHT...ONLY REACHING THE TERMINALS AFTER SUNRISE. HAVE INCLUDED THE CB'S AGAIN FOR TUESDAY MORNING AS A RESULT. OTHERWISE....SURFACE WINDS HAVE BEEN CHAOTIC BEHIND THIS MORNINGS ACTIVITY...AND LIKELY WILL REMAIN SO UNTIL AFTERNOON HEATING CAN MIX OUT THE OUTFLOW AIRMASS IN THE MID AFTERNOON. ONCE THAT HAPPENS WE SHOULD GO BACK TO SOUTHERLY WINDS FOR THE OVERNIGHT AND MORNING HOURS. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 653 PM CDT MON JUN 21 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-230000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 653 PM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT IN NORTHERN MISSOURI...MAINLY ALONG AND NORTH OF ROUTE 36. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY THIS EVENING. IN ADDITION...AN ISOLATED TORNADO IS POSSIBLE THIS EVENING...EAST OF A LINE FROM UNIONVILLE TO LINNEUS TO KEYTESVILLE. IT IS QUESTIONABLE WHETHER ANY THUNDERSTORMS WILL MOVE INTO THE NORTHERN ONE HALF OF MISSOURI AFTER MIDNIGHT AS A SIGNIFICANT MID LEVEL CAP MAY PRECLUDE DEVELOPMENT. IF STORMS DO OCCUR AFTER MIDNIGHT...A FEW STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS ACTIVE PATTERN OF MAINLY NIGHTTIME AND EARLY MORNING THUNDERSTORM COMPLEXES...WITH POSSIBLE SCATTERED CONVECTION IN THE LATE AFTERNOON AND EARLY EVENING PERIODS WILL CONTINUE TUESDAY AND TUESDAY NIGHT. SEVERE WEATHER WILL REMAIN A THREAT FOR MAINLY FAR NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS...AS WELL AS VERY HEAVY RAINFALL WHICH COULD RESULT IN ADDITIONAL FLOODING OR AGGRAVATE THE FLOODING PROBLEMS ALREADY OCCURRING WILL PERSIST. CONFIDENCE REMAINS LOW ON TIMING AND EXACT LOCATION OF THESE STORM SYSTEMS DUE TO THE MANY OUT FLOW BOUNDARIES PREVIOUS SYSTEMS HAVE LEFT BEHIND. ON WEDNESDAY A COLD FRONT WILL MOVE THROUGH THE REGION AND ENCOUNTER A VERY UNSTABLE AIRMASS. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THIS COLD FRONT BEFORE IT EXITS THE REGION FRIDAY EVENING. IN ADDITION TO THE THUNDERSTORM THREAT...VERY WARM AND HUMID CONDITIONS WILL CONTINUE THIS WEEK...ALTHOUGH THUNDERSTORM ACTIVITY MAY PROVIDE SOME PERIODS OF RELIEF. TEMPERATURES IN THE 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDICES AROUND OR ABOVE 100 DEGREES AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL MISSOURI THIS AFTERNOON...AND AGAIN ACROSS FAR NORTHERN MISSOURI TONIGHT AND TUESDAY NIGHT. ON WEDNESDAY MOST AREAS MAY NEED TO ACTIVATE SPOTTERS. DB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT MON JUN 21 2010
MOZ008-017-212145-
ADAIR MO-SCHUYLER MO-
425 PM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCHUYLER AND
NORTHEASTERN ADAIR COUNTIES UNTIL 445 PM CDT...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF GREENSBURG...OR 13 MILES
NORTHEAST OF KIRKSVILLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ADAIR AND EXTREME
SOUTHEASTERN SCHUYLER COUNTIES.
LAT...LON 4021 9239 4036 9249 4042 9236 4039 9235
4025 9234 4021 9235
TIME...MOT...LOC 2125Z 234DEG 19KT 4031 9237
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT MON JUN 21 2010
MOZ006-007-212345-
MERCER MO-PUTNAM MO-
615 PM CDT MON JUN 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND NORTHEASTERN
MERCER COUNTIES UNTIL 645 PM CDT...
AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MERCER...OR 22 MILES WEST OF
UNIONVILLE...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LUCERNE AND POWERSVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4043 9304 4038 9336 4039 9337 4038 9338
4037 9343 4049 9354 4058 9343 4059 9313
TIME...MOT...LOC 2316Z 257DEG 27KT 4044 9337
21The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Large trees were reported down in Livonia. Thunderstorm wind gusts were estimated to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245076, 245077, 245079, 245080, 245081, 245082.